With graduation celebration season ahead, we're urging young people to take precautions to avoid the risk of an overdose.
SURREY – With graduation celebration season set to begin across British Columbia in the coming weeks, Fraser Health is urging young people, as well as their families and friends, to talk openly about substance use and take precautions to avoid the risk of an overdose.
“While many young people are getting ready to celebrate the amazing achievement of graduating, we continue to see families lose their loved one to illegal street drugs,” said Judy Darcy, Minister of Mental Health and Addictions. “Before the ceremonies and celebrations begin, I encourage everyone to have courageous conversations about the unintended risks of drugs and alcohol and how you can ensure a safe return home to your family the next day.”
“In 2017, 23 people in British Columbia under the age of 19 passed away due to an overdose. These are preventable deaths, which is why it is so important that young people understand the risks of overdose and how to respond if one occurs,” said Fraser Health Medical Health Officer Dr. Aamir Bharmal. “Talking about substance use can help save lives, and while we encourage young people to avoid drugs altogether, if they choose to use substances, there are measures they can take that can help them stay safer.”
Heading into graduation season, there are important actions young people and their support networks can take to make this special milestone memorable for all the right reasons:
Have a safety plan:
- In case of an emergency, make sure your phone is charged.
- Don’t get into a car with someone who has used drugs or alcohol. Plan a safe ride home.
If you use drugs or alcohol, use them in a safer way:
- We know that toxic substances are circulating in our region. All drugs may be contaminated with lethal substances.
- Don’t use alone, and if you do, have someone check on you. Never leave your buddy alone to ‘sleep it off’. If using with friends, stagger use or have a designated sober person.
- Go slow – try a little bit and see how things go.
- Don’t mix alcohol and drugs, or multiple drugs.
- Prevent your risk of drink spiking: don’t leave your drink unattended.
- If you see signs of an overdose, call 9-1-1 immediately and give breaths (every five seconds) until help arrives. Carry a naloxone kit and learn how to properly use it. Take Home Naloxone is available for free for eligible people in community pharmacies. Learn more at towardtheheart.com.
For more information about the work Fraser Health is doing to address the overdose crisis, please visit fraserhealth.ca/overdose. Visit stopoverdose.gov.bc.ca for more information about how to start the conversation about substance use.
For media inquiries, please contact:
Fraser Health Media Number